Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 15, NWS New York, NY

June 3, 2016Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Jun 3, 2016, 3:23 PM EDT for Nassau County, Queens County, New York. It took effect at Jun 3, 2016, 7:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2016, 3:23 PM EDT (19:23 UTC)
In effect from
Jun 3, 2016, 7:00 PM EDT
Expired
Jun 3, 2016, 9:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WHUS41 KOKX 031923
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EDT FRI JUN 3 2016

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NYZ178-179-040100-
/O.NEW.KOKX.CF.S.0015.160603T2300Z-160604T0100Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
323 PM EDT FRI JUN 3 2016

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NASSAU AND QUEENS 
  COUNTIES.

* TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...AROUND THE TIMES OF HIGH TIDE BETWEEN 7 PM AND 9 PM
  TONIGHT.

* IMPACTS...BRIEF MINOR FLOODING.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 3, 2:04 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 3, 2:04 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
204 PM EDT FRI JUN 3 2016

.SYNOPSIS...
A weak frontal boundary will approach from the west today, and
wash out over the area through Saturday while weak high pressure
sets up just offshore. Low pressure moving into eastern Canada
will then drag a trailing frontal system across from late
Saturday night into Sunday night. The low will remain to the north
for the start of the new week, and then high pressure will build
east for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sct showers continue to move across the area this afternoon with
an 850-700 mb shortwave moving through. With CAPES increasing, a
late-day thunderstorm is also not out of the question west of the
city.

Clouds will otherwise outweigh any sunshine with a continued
onshore flow. Have dropped high temp forecast by a couple of
degrees with this update due to clouds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Any remaining showers should end this evening as elevated forcing
and weak instability depart, and the sfc front washes out. It
will be dry but mostly cloudy, with lows ranging from the mid 50
sot mid 60s.

Most of Sat should be dry, but did include a 30 PoP mainly for NYC
metro north/west for any widely sct afternoon showers/tstms.
Chances for showers and isolated tstms increase with the approach
of a leading warm front, with lows in the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Deep upper trough digs into the Midwest as low pressure over the
Great Lakes moves into eastern Canada. A warm front will pass north
of the region Sunday morning, and then a warm, humid, and unstable
airmass spreads north into the Northeast U.S. Meanwhile, a cold
front tracks through the OH Valley and towards the Appalachians
during the day Sunday, and that front passes through the local CWA
late Sunday and Sunday night.

The 03/00Z GFS shows that PW will increase to around 2 inches,
and MUCAPE values will increase to around 1000 J/kg. This will
result in potentially strong to severe thunderstorms with strong
winds and heavy rain Sunday afternoon and evening as the front
passes through. In addition to the potential for heavy rain, there
could be training of cells, resulting in the threat for
flash flooding.

After the cold front passes through Sunday night, broad low
pressure remains over eastern Canada, and a deep upper trough
remains over the Northeast for the start of the week. Some showers
may be possible as several shortwaves pass through the region.

Upper trough departs on Wednesday, and surface high pressure builds
east and moves over the Southeast U.S. on Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Weakening high pressure will give way to a dissipating cold front
approaching from the west this afternoon.

Generally MVFR conditions to start for the city terminals with IFR
conditions for most of the outlying terminals. Outside of any
showers, gradual improvement to MVFR area-wide is anticipated this
afternoon. Enough low-level dry air has been present for mainly
VFR vsbys outside of showers.

An area of showers over northern NJ will have to be watched for
potential impact to the city terminals this afternoon. In
addition, there is some indication that showers may develop along
the approaching cold front later this afternoon, primarily
impacting KSWF between about 21-23Z.

S/SE flow under 10 kt for the remainder of the afternoon will
shift to the SW overnight.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

KLGA TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

KEWR TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

KTEB TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

KHPN TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

KISP TAF Comments: Amendments possible for timing of changes in
ceiling this afternoon and early this evening.

.OUTLOOKS FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday...Improvement to VFR after 15Z. Chance of
showers/isolated thunderstorms in the afternoon, mainly west of
the city.
.Sunday...IFR conditions developing. Showers with a chance of
thunderstorms. Gusty winds possible in any thunderstorms.
.Monday-Wednesday...VFR.

&&

.MARINE...
Quiet winds and seas through Sat night outside of any possible
afternoon or evening tstms.

A warm front lifts north of the waters Sunday morning, and then a
cold front approaches during the day. The tightening pressure
gradient will result in SE winds 15-20 kt with gusts up to 25 kt on
the ocean waters, and around 15 kt with gusts up to 20 kt on all
other waters. In addition, ocean seas will build to 4-6 ft by Sunday
afternoon. Showers and thunderstorms, possibly producing heavy rain
and gusty winds, will pass through the waters Sunday afternoon and
evening.

Swells will keep ocean seas high into the start of the new week, and
seas will subside to sub-SCA criteria by Tuesday.

&&

.HYDROLOGY...
Additional rainfall today should be under a quarter of an inch,
but higher amounts are possible in any thunderstorms west of the
city late today into early evening.

There is a potential for a widespread 1 to 2 inch rainfall with
isolated higher amounts Sunday through Sunday night. Estimated
maximum rainfall rates could approach 1 inch per hour with flash
flooding of low lying and poor drainage areas possible.

&&

.TIDES/COASTAL FLOODING...
Astronomical tide heights are running very high due to the
current new moon, and are actually high enough to put some areas
along the Long Island south shore back bays into minor flood with
the high tide cycles both Sat night and Sunday night. Elsewhere,
very little departure (only 1/4 to 1/2 ft) would also put some
areas along western Long Island Sound and lower NY Harbor into
minor flood during the higher of the two daily tides. Background
anomalies are within this range and forecast to remain so through
the weekend, so statements or advisories may eventually be needed.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/MPS
NEAR TERM...JC/Goodman
SHORT TERM...Goodman
LONG TERM...MPS
AVIATION...FEB
MARINE...Goodman/MPS
HYDROLOGY...Goodman/MPS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 3, 5:24 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
524 AM EDT FRI JUN 3 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
524 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AND FLASH
FLOODING ON SUNDAY...MAINLY IN THE AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY RAIN WITH MAXIMUM
HOURLY RAINFALL RATES APPROACHING 1 INCH PER HOUR. IF THESE
HEAVIER SHOWERS AND THUNDERSTORMS MOVE OVER THE SAME LOCATIONS...
FLASH FLOODING OF URBAN...LOW LYING...AND POOR DRAINAGE AREAS
WOULD BE POSSIBLE.

A FEW THUNDERSTORMS COULD ALSO BECOME SEVERE...WITH DAMAGING WIND
GUSTS OF AT LEAST 58 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-041000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
524 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. SOME THUNDERSTORMS
COULD BECOME STRONG TO SEVERE WITH WIND GUSTS OF AT LEAST 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.